Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Phoenix, AZ

September 3, 2004Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 3, 2004, 7:15 PM MST for Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 7:15 PM MST (02:15 UTC)
Expired
Sep 3, 2004, 8:00 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 38 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 040216
SVRPSR
AZC021-040300-
/X.NEW.KPSR.SV.W.0005.040904T0215Z-040904T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SUPERIOR...FLORENCE JUNCTION

* UNTIL 800 PM MST

* AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUPERIOR...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
  VALLEY AND KINGS RANCH.

LAT...LON 3320 11133 3314 11115 3325 11097 3347 11108
      3346 11155 3330 11142

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:07 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Sep 3, 3:07 PM MST, 4 hours 8 minutes before
AZZ020>028-CAZ030>033-040545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST FRI SEP 3 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE
REGION TONIGHT AND THIS WEEKEND FOR A CHANGE IN WEATHER CONDITIONS.
MOISTURE IS EXPECTED TO MOVE NORTHWARD INTO THE AREA...AND COMBINED
WITH THE STRONG WEATHER SYSTEM...WILL LEAD TO A THREAT OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY...ALONG WITH BREEZY
TO WINDY CONDITIONS AND COOLER TEMPERATURES. THE TROUGH OF LOW
PRESSURE WILL MOVE EAST OF ARIZONA BY LATE SUNDAY...FOR WARMER AND
DRIER CONDITIONS THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...
SAT IMAGERY THIS AFTERNOON SHOWS MOSTLY CLEAR SKIES OVER SOUTHEAST
CALIFORNIA...AND PARTLY SUNNY SKIES OVER SOUTHWEST AND SOUTH-CENTRAL
ARIZONA. MOISTURE FROM HURRICANE HOWARD WILL CONTINUE TO MOVE ACROSS
NORTHERN MEXICO AND INTO ARIZONA AND NEW MEXICO OVER THE NEW 24-36
HOURS. WERE ALREADY SEEING A SIGNIFICANT INCREASE IN LOW
LEVEL MOISTURE WITH DEW POINTS ACROSS THE DESERTS IN THE MID TO
UPPER 50S (UP ABOUT 8-10 DEG FROM THIS TIME YESTERDAY). PWATER ON
THE PSR 18Z SOUNDING WAS 1.21 INCHES...UP FROM 0.95 INCHES
YESTERDAY. MEANWHILE...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE
IN THE WESTERLIES IS CONTINUING TO WORK ITS WAY INTO THE PICTURE.
THE DYNAMICS WITH THIS SYSTEM ARE QUITE IMPRESSIVE...WITH A MAJOR
VORT MAX EXPECTED TO ROTATE THROUGH ARIZONA SOME TIME TONIGHT INTO
SATURDAY. FURTHERMORE...A MODIFIED 18Z SOUNDING WITH MIXING RATIO OF
10.4 G/KG AND A SURFACE HIGH AROUND 100 YIELDS ABOUT 1200 J/KG OF
CAPE--PRETTY IMPRESSIVE SO...THERE REALLY ARE A LOT OF FACTORS
WORKING IN FAVOR OF SHOWERS AND T-STORMS IN THE VALLEY THIS EVENING
AND SAT. THE ONLY REAL NEGATIVE IS THE STEERING FLOW...WHICH IS OUT
OF THE SOUTHWEST. HOWEVER...STORMS THIS EVENING WILL BE SYNOPTICALLY
DRIVEN...AND WE DONT REALLY NEED THE OUTFLOW FROM HIGHER TERRAIN
STORMS TO THE NORTH AND EAST (LIKE WE TYPICALLY DO DURING THE SUMMER
CONVECTIVE SEASON) TO GET THINGS GOING. SO WHAT DOES ALL THIS MEAN?
BOTTOM LINE...CENTRAL ARIZONA IS SITTING BETWEEN MOIST SUBTROPICAL
AIR TO THE SOUTHEAST AND A STRONG WEATHER SYSTEM TO THE NORTHWEST.
DEPENDING ON HOW FAR NORTH AND JUST HOW MUCH MOISTURE WORKS ITS WAY
INTO THE VALLEY...WE COULD GET A PRETTY DECENT ROUND OF SHOWERS AND
THUNDERSTORMS... MAINLY AFTER MIDNIGHT AND LASTING THROUGH THE
MORNING HOURS. THAT SAID...HAVE BUMPED POPS ACROSS MARICOPA AND
PINAL COUNTIES EASTWARD TO CHANCE CATEGORY AFTER MIDNIGHT..AND
LASTING THROUGH 18Z SAT...WITH A SLIGHT CHANCE IN THE
AFTERNOON/EVENING. AS FOR SOUTHEAST CALIFORNIA AND FAR WESTERN
ARIZONA...STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST AND SAND
WILL BE THE MAIN THREAT ...AS THE MOISTURE BOUNDARY STAYS TO THE
SOUTHEAST OF THAT AREA. HOWEVER...THE ENTIRE CWA WILL EXPERIENCE
COOLER TEMPS SAT/SUN...AND PHX WILL LIKELY STAY BELOW 100 DEG. BY
LATE SUNDAY...THE TROUGH IS OVER NEW MEXICO...WITH LINGERING
MOISTURE OVER THE SOUTH-CENTRAL DESERTS...AND ESPECIALLY OVER THE
HIGHER TERRAIN EAST OF PHX FOR A DAILY THREAD OF SHOWERS AND TSTORMS
THROUGH THE MID PART OF NEXT WEEK. TEMPS WILL SLOWLY RAISE BEGINNING
EARLY NEXT WEEK...AND SHOULD BACK OVER THE CENTURY MARK BY MONDAY.
&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

22
Hazardous weather outlook, Sep 3, 3:50 PM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST FRI SEP 3 2004

AZZ022>024-027-028-041300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
350 PM MST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...INCREASING AFTER MIDNIGHT. STRONG GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY...WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE. NO
HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

AZZ020-021-025-026-CAZ030>033-041300-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
350 PM MST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 5:59 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST FRI SEP 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MESA                    33.42N 111.74W
09/03/2004                   MARICOPA           AZ   TRAINED SPOTTER

            POWER LINES DOWN AT COUNTRY CLUB AND BROWN WITH
            WIDESPREAD POWER OUTAGES. AWNING BLOWN OFF BUILDING AND
            PENETRATED ANOTHER BUILDING.

&&

SIPPLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Sep 3, 6:22 PM MSTSevere Thunderstorm WarningPSRPinal53 min
Sep 3, 6:40 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Sep 3, 7:42 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.